ADVERTISEMENT

Q. Will taking antibiotics cause diarrhea or loose stools?

Answered by
Dr. Srinivas Morampudi
and medically reviewed by Dr.Nithila A
This is a premium question & answer published on Jun 22, 2019

Hello doctor,

I took antibiotics about a month ago, and ever since the fourth day of antibiotic treatment, I have been suffering from diarrhea or loose stools. On the fourth day, I had bad cramps and loose stools that lasted from the fourth day to the seventh day. This then returned afterward with even worse pains, but this time, I had yellow stool followed by diarrhea. Ever since I have been having loose stools on and off that is foul smelling and mushy. Is this because of the antibiotics, or is it an infection?

ADVERTISEMENT
#

Hello,

Welcome to icliniq.com.

Your diarrhea could be a direct side effect of the antibiotic, in which case, it should resolve after stopping the antibiotic. It could also be due to a condition called Clostridium difficile infection (C. diff for short). C. diff is a bacterium typically found in the intestines of most people. But under certain circumstances (frequent exposure to antibiotics), a couple of strains of this bacteria can multiply and produce toxins (called C diff toxin A and B). This can provide diarrhea-sometimes bloody, with crampy abdominal pain.

I suggest getting tested for C diff. You need to submit a stool sample for C diff toxin. If it is positive, there are treatments for it includes oral Vancomycin, Fidaxomicin, or Metronidazole. I hope this helps.


Was this answer helpful?

 | 

Same symptoms doesn’t mean you have the same problem. Consult a doctor now!



Related Questions:
Suffering from diarrhea after having spicy food. What to do?

For vomiting, you must take antiemetics ...   Read full

I have diarrhea following constipation for a long time. Why?

.. fits into the acid peptic disease. I do not find any sign of cancer over here (attachment removed to protect patient identity). I would recommend you the following. A combination of Pantoprazole and Domperidone once daily for a few days. A good pr...   Read full

Antibiotic-Associated Diarrhea (AAD)

.. to infection by antibiotic-resistant pathogens such as Staphylococcus aureus, Clostridium difficile, Candida albicans, Salmonella, Clostridium perfringens type A, Klebsiella oxytoca, etc. CDAD (Clostridium difficile-associated disease) is responsi...   Read full

Also Read Answers From:

ideaComprehensive Medical Second Opinion.Submit your Case

Also Read


Monkeypox Virus - Symptoms, Diagnosis, Treatment, Complications, and Prevention
Monkeypox is a zoonotic viral disease. This virus got its name as it was first noticed in laboratory monkeys in the late...  Read more»
Tomato Fever - Causes, Symptoms, Diagnosis, Treatment, and Prevention
Tomato fever is an unidentified and fast-spreading type of viral infection seen in young children. Scroll down to know m...  Read more»
Histrionic Personality Disorder - Causes, Signs, Symptoms, Diagnosis and Treatment
Histrionic personality disorder causes variations in the thinking ability of a person. Read this article to know more.  Read more»

Ask your health query to a doctor online?

Ask a Medical Gastroenterologist Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.